Alert archive / Arkansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 130, NWS Shreveport, LA

May 9, 2021Nevada County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2021, 5:05 PM CDT for Nevada County, Arkansas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2021, 5:05 PM CDT (22:05 UTC)
Expired
May 9, 2021, 6:00 PM CDT
In force
55 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Nevada County, AR

The radar

The Shreveport radar (KSHV), 149 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 1:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 10.1 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2021-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 853 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2021-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 288 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
853 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
490 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

500 
WUUS54 KSHV 092205
SVRSHV
ARC099-092300-
/O.NEW.KSHV.SV.W.0130.210509T2205Z-210509T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Shreveport LA
505 PM CDT Sun May 9 2021

The National Weather Service in Shreveport has issued a

* Severe Thunderstorm Warning for...
  Southeastern Nevada County in southwestern Arkansas...

* Until 600 PM CDT.

* At 505 PM CDT, a severe thunderstorm was located over Rosston, or
  14 miles southeast of Prescott, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Rosston, Willisville, Bodcaw, Bluff City, White Oak Lake State
  Park, Cale, Mount Moriah, Young, Morris, Waterloo, Laneburg and
  Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3379 9312 3378 9310 3347 9312 3350 9340
      3377 9337
TIME...MOT...LOC 2205Z 277DEG 22KT 3362 9325 

HAIL...1.00IN
WIND...60MPH
 
$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 4:20 PM CDT, 45 minutes earlier.

Area forecast discussion, May 9, 4:20 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
420 PM CDT Sun May 9 2021

.UPDATE.../Late This Afternoon through Tonight/

Quick update to add Angelina, San Augustine, and Sabine Counties
into Severe Thunderstorm Watch #157. Strong to severe convection
will be threatening these areas over the next few hours. /12/

&&

.PREV DISCUSSION... /issued 256 PM CDT Sun May 9 2021/

SHORT TERM.../Tonight through Monday Night/

Severe weather conditions wind down tonight, however, the main
hazard will then evolve into a heavy rain threat, especially south
of the I-20 corridor. With the frontal boundary slowing down as it
approaches our southern zones, the potential for isolated flash
flooding increases as it focuses moisture over Deep East Texas
into Central Louisiana. That moisture includes well above average
precipitable water values of at least 1.5 inches or more. What
limits the magnitude of the flash flooding threat for tonight
involves the eventual progression of the frontal boundary, which
may prevent storms from training over the same areas. The WPC has
a Day 1 slight risk for excessive rainfall of 2 to 3 inches (with
isolated higher amounts possible) over most of the Ark-La-Tex with
the latest update trending the risk area further south. While the
flash flooding threat for tonight remains isolated, all rainfall
from today reduces soil capacity for the additional rainfall
arriving tomorrow and Tuesday, boosting the likelihood of Flash
Flood Watch issuance after tonight.

As the frontal boundary will linger over our area tonight, this
bisection of air masses will produce a gradient of low
temperatures ranging from the lower-50s north of the I-30 corridor
to the upper-60s in Deep East Texas and Central Louisiana. This
gradient of temperatures also continues into tomorrow with
precipitation moderating the diurnal curve to a range of highs in
the upper-60s to upper-70s. This second round of precipitation
will develop along the frontal boundary, still lingering near the
I-20 corridor on Monday afternoon, and continue through the night
to keep temperatures mostly near average in the mid-50s to low-
60s. /16/

LONG TERM.../Tuesday through Sunday/

By Tuesday morning, the cold front should have slipped S of the
region into SE TX/S LA, although the cool post-frontal air mass will
remain shallow, with periods of overrunning becoming enhanced by
weak perturbations aloft that will begin to eject NE across Cntrl
and E TX ahead of shortwave troughing that will shift E into the
Cntrl Plains and dampen. H850 troughing is progged to be over
portions of SE Ok/Nrn sections of SW AR to start the period, but
should begin to lift back N away from the area in response to the
increased overrunning, with weak shortwave perturbations in the WSW
flow aloft yielding an increase in slightly elevated convection as
it begins to spread ENE into much of the region. Given some
uncertainties with regards to timing of the convection, have delayed
categorical pops until the afternoon for much of the area, although
overall intensity and amounts are still in question given the lack
of a more significant LLJ and low level focusing mechanism. However,
should rainfall rates be high enough especially over areas that
could receive locally heavy rainfall this afternoon and evening from
the deeper convection ahead of the approaching cold front, then
localized flooding will be a possibility over those areas,
especially as the rains continue into Tuesday night and Wednesday
morning.

A second shortwave trough translating ESE out of the Rockies and
into the Plains Wednesday should amplify slightly enough such that a
deep wedge of drier air will begin to advect SE through the region,
thus diminishing the convection from NW to SE during the day. Post-
frontal stratus will linger though, maintaining abnormally cool
temps until a warming trend commences Thursday as cigs lift and
begin to scatter out during the afternoon especially over portions
of SW AR/N LA. Sfc ridging remains progged to nose into the region
Thursday as well, as it shifts SE into the Mid-South region Friday,
resulting in a comfortable return of cooler temps and lower RH's.
Mild afternoon temps and lower RH's should persist to round out the
new work week, before a warming trend commences Saturday as SSE low
level winds return on the backside of the retreating sfc ridge as it
enters the TN Valley/Gulf States. There is better model consensus
today in regards to flat ridging aloft building over the Srn Plains
next weekend, despite the presence of potential shortwave energy
dropping SE atop the ridge over OK/AR Saturday. Low level moisture
advection looks to remain too shallow to support even any isolated
convection, and thus have removed pops Saturday across the Nrn and
Wrn zones, although the moisture profile may be a bit deeper Sunday
with the next potential shortwave (per the ECMWF) rounding atop the
ridge along the Red River Valley. Thus, slight chance pops were
retained for E TX/SE OK/adjacent SW AR, as temps return to more
seasonal norms.

15

PREV DISCUSSION... /issued 128 PM CDT Sun May 9 2021/

UPDATE...

As of 1:15 PM CDT, the frontal boundary has just entered our
northernmost zones, and will gradually focus instability for
discrete storm initiation as it shifts southward. In coordination
with the SPC, Severe Thunderstorm Watch #157 has been issued for
most of the Ark-La-Tex until 9PM CDT. /16/

PREV DISCUSSION... /issued 1232 PM CDT Sun May 9 2021/

AVIATION...

For the 09/18Z TAF update, the VCTS/TSRA has already begun across
some western terminals and that trend will continue well through
the end of the period, MVFR cigs/vis will trend to IFR as the
frontal boundary slowly reaches our southern airspace by 10/10Z,
and post-frontal SHRA will linger through 10/12Z, especially in
eastern terminals. Winds will shift to northeasterly across most
of the airspace by the end of the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  62  70  58  68 /  70  50  70  90
MLU  61  69  58  69 /  90  50  50  80
DEQ  53  67  53  62 /  10  30  60  70
TXK  55  65  55  63 /  40  30  70  80
ELD  54  66  53  64 /  70  40  60  70
TYR  61  70  58  68 /  40  40  70  90
GGG  62  70  57  68 /  60  50  70  90
LFK  68  80  64  74 /  70  60  50  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/16/15
Hazardous weather outlook, May 9, 12:02 PM CDT, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1202 PM CDT Sun May 9 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1202 PM CDT Sun May 9 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Showers and thunderstorms will increase this afternoon across the
region, near and ahead of a cold front that will enter Northeast
Texas and Southwest Arkansas. The threat for severe weather will
increase as well for much of the region, with damaging winds,
large hail, and an isolated tornado or two possible. Locally heavy
rainfall will also be possible in the stronger storms, which may
lead to localized flash flooding. These storms should gradually
diminish across East Texas and North Louisiana late this evening
and overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

As the cold front continues to shift south into Lower East Texas
and North Louisiana south of the Interstate 20 corridor late
tonight, it should stall Monday over portions of Deep East Texas
and Central Louisiana, with overrunning atop the shallow front
contributing to additional periods of showers and a few
thunderstorms across the region through Wednesday. Periods of
moderate to heavy rainfall will be possible, especially Tuesday
and Tuesday night, which may lead to localized flooding. Isolated
strong storms also can not be ruled out, with hail and locally
gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
evening.

15

In the hours before

Special weather statement, May 9, 3:56 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Shreveport LA
356 PM CDT Sun May 9 2021

ARZ050-051-059-060-092145-
Howard AR-Hempstead AR-Sevier AR-Little River AR-
356 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LITTLE RIVER...WEST
CENTRAL HEMPSTEAD...SOUTHEASTERN SEVIER AND SOUTHEASTERN HOWARD
COUNTIES UNTIL 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm over
Ben Lomond, or 11 miles north of Ashdown, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Nashville, Mineral Springs, Wilton, Tollette, Ben Lomond, Saratoga,
Oak Grove, Bright Star, Browntown and Bellview.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas.

LAT...LON 3374 9422 3394 9421 3398 9383 3367 9383
TIME...MOT...LOC 2056Z 273DEG 20KT 3383 9413

33
Special weather statement, May 9, 4:26 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
426 PM CDT Sun May 9 2021

ARZ060-061-092215-
Hempstead AR-Nevada AR-
426 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HEMPSTEAD AND NEVADA
COUNTIES UNTIL 515 PM CDT...

At 426 PM CDT, Doppler radar was tracking a strong thunderstorm near
Perrytown, or near Hope, moving east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope, Emmet, Perrytown, Rosston, Willisville, Bodcaw, Bluff City,
White Oak Lake State Park, Cale, Young, Sutton, Waterloo, Mount
Moriah, Morris, Laneburg and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas.

LAT...LON 3379 9313 3378 9310 3347 9311 3359 9357
      3374 9357
TIME...MOT...LOC 2126Z 270DEG 22KT 3365 9348

33
Local storm report, May 9, 4:43 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
443 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             2 W NACOGDOCHES         31.61N 94.68W
05/09/2021  E0.88 INCH       NACOGDOCHES        TX   BROADCAST MEDIA

            NICKEL SIZE HAIL REPORTED HWY 21 AND WEST
            LOOP 224.

&&

25
Local storm report, May 9, 4:44 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
444 PM CDT SUN MAY 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             1 NNW NACOGDOCHES       31.62N 94.66W
05/09/2021  U0.50 INCH       NACOGDOCHES        TX   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

25
Special weather statement, May 9, 4:44 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Shreveport LA
444 PM CDT Sun May 9 2021

ARZ051-059-060-092230-
Howard AR-Hempstead AR-Little River AR-
444 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LITTLE RIVER...
CENTRAL HEMPSTEAD AND SOUTHEASTERN HOWARD COUNTIES UNTIL 530 PM
CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saratoga, or 11 miles south of Mineral Springs, moving east at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hope, Blevins, Tollette, Fulton, Washington, Saratoga, Ozan, McNab,
Oakhaven, Bright Star, Millwood and Red Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas.

LAT...LON 3353 9357 3359 9381 3361 9382 3360 9383
      3360 9384 3361 9385 3361 9387 3364 9399
      3375 9398 3375 9396 3377 9397 3378 9396
      3380 9397 3388 9356
TIME...MOT...LOC 2143Z 274DEG 29KT 3371 9390

33
Special weather statement, May 9, 4:49 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
449 PM CDT Sun May 9 2021

ARZ061-070>072-092230-
Lafayette AR-Miller AR-Nevada AR-Columbia AR-
449 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MILLER...CENTRAL
LAFAYETTE...SOUTHWESTERN NEVADA AND NORTHWESTERN COLUMBIA COUNTIES
UNTIL 530 PM CDT...

At 449 PM CDT, Doppler radar was tracking a strong thunderstorm near
Garland, or 9 miles southwest of Lewisville, moving northeast at 35
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Magnolia, Stamps, Waldo, Lewisville, Buckner, Garland, Canfield,
Smithland, Macedonia, Mount Vernon, Lerch, McKamie, Falcon,
Cornelius, Spirit Lake, Piney Grove, Mars Hill and Noxobe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southwestern Arkansas.

LAT...LON 3315 9310 3317 9378 3334 9384 3348 9354
      3348 9349 3350 9348 3353 9342
TIME...MOT...LOC 2149Z 247DEG 31KT 3329 9372

33

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:55 PM CDTSpecial Weather StatementSHVHoward50 min
May 9, 2:55 PM CDTSpecial Weather StatementSHVNevada50 min
May 9, 3:23 PM CDTSevere Thunderstorm WarningSHVHoward37 min
May 9, 3:56 PM CDTSpecial Weather StatementSHVLittle River49 min
May 9, 4:07 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Little River, Sevier38 min
May 9, 4:26 PM CDTSpecial Weather StatementSHVNevada49 min
May 9, 4:44 PM CDTSpecial Weather StatementSHVHempstead46 min
May 9, 4:49 PM CDTSpecial Weather StatementSHVColumbia, Lafayette41 min
May 9, 4:59 PM CDTSevere Thunderstorm WarningSHVHempstead, Nevada46 min
May 9, 5:59 PM CDTSpecial Weather StatementSHVNevada46 min
May 9, 6:47 PM CDTSpecial Weather StatementSHVColumbia, Lafayette58 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.